Warfarin Skin Necrosis Concept - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     56,251 Members     244,456 Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 03-22-2012
bunny's Avatar
Banned
 
Steps History: Not yet
Posts: 176
Threads: 34
Thanked 116 Times in 69 Posts
Reputation: 126
Drug Warfarin Skin Necrosis Concept

You have prescribed warfarin to mother of one of your medical students named Avatar. Three days later they return back & complain of dark 3x4 cm necrotic area on his neck. You have to explain to your student this is some thing related to clotting factors. On which concept you will base your conversation on?

A: Onset of action
B: Half life of action
C: Clotting facter deficiency
D: Clotting factors mutation
E: Underlying malignancy
Reply With Quote



  #2  
Old 03-22-2012
DocSikorski's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,339
Threads: 93
Thanked 840 Times in 496 Posts
Reputation: 853
Default

B: Half Life. (Sorry Avatar, Mr.Freeman just did your neck...)
__________________
Ambition is a dream with a V8 engine. EP
Reply With Quote
  #3  
Old 03-22-2012
Hope2Pass's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,646
Threads: 211
Thanked 1,459 Times in 636 Posts
Reputation: 1469
Send a message via Skype™ to Hope2Pass
Default

It could be B or C ? But the best answer in my opinion would be C) Clotting factor (specifically Protein C) deficiency.

We have to talk about both Half Lives and Protein C deficiency.

The patient is having the adverse effect of skin necrosis. When a patient is started on warfarin therapy, there can be a transient protein c deficiency leading to Hypercoagulability because factors VII & Protein C have the shortest half-lives of all the coagulation factors. Therefore, if you have decreased Protein C (transient increase in coagulation), you will not be able to inactivate factors Va & VIIIa and there for the intrinsic system remains active for a few days.
Reply With Quote
The above post was thanked by:
beka-CTS (03-22-2012)
  #4  
Old 03-22-2012
beka-CTS's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 728
Threads: 76
Thanked 1,059 Times in 330 Posts
Reputation: 1069
Default

Quote:
Originally Posted by Hope2Pass View Post
It could be B or C ? But the best answer in my opinion would be C) Clotting factor (specifically Protein C) deficiency.

We have to talk about both Half Lives and Protein C deficiency.

The patient is having the adverse effect of skin necrosis. When a patient is started on warfarin therapy, there can be a transient protein c deficiency leading to Hypercoagulability because factors VII & Protein C have the shortest half-lives of all the coagulation factors. Therefore, if you have decreased Protein C (transient increase in coagulation), you will not be able to inactivate factors Va & VIIIa and there for the intrinsic system remains active for a few days.
It's C Protein C defficiency !
__________________
Step 1 - 244 [✔] Step 2 CK - 246 [✔] Step 2 CS [✔] Step 3 - December YOG: 2013, 4 Months of USCE University Hospital, European Medical School Grad
Reply With Quote
The above post was thanked by:
Hope2Pass (03-22-2012)
  #5  
Old 03-22-2012
Dr. Mexito's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 662
Threads: 72
Thanked 343 Times in 196 Posts
Reputation: 353
Default

Quote:
Originally Posted by beka-CTS View Post
It's C Protein C defficiency !
I also think that is because of protein C, but I have the problem that I think that is it because of a mutation in the protein that leads to a deficient protein. So I go for D...
__________________
"Disease is very old, and nothing about it has changed. It is we who change as we learn to recognize what was formerly imperceptible." JMC
Reply With Quote
  #6  
Old 03-22-2012
USMLE Forums Addict
 
Steps History: 1+CK+CS+3
Posts: 170
Threads: 6
Thanked 131 Times in 90 Posts
Reputation: 141
Default

protein C is NOT a clotting factor, & its deficiency is due to its half life being shorter than the vit-k dependant clotting factors
so the ans is B
Reply With Quote
The above post was thanked by:
DocSikorski (03-22-2012), Hope2Pass (03-22-2012)
  #7  
Old 03-22-2012
Hitman's Avatar
USMLE Forums Master
 
Steps History: Not yet
Posts: 928
Threads: 17
Thanked 526 Times in 369 Posts
Reputation: 536
Default

concept is that protein C has the shortest half life and so def will lead to warfarin induced necrosis ......
Protein C def

http://emedicine.medscape.com/articl...overview#a0104


and as
the undead said protein C is not a clotting factor , its a anticlotting factor so causes thrombosis .
Reply With Quote
The above post was thanked by:
DocSikorski (03-22-2012), Dr. Mexito (03-22-2012), Hope2Pass (03-22-2012)
  #8  
Old 03-22-2012
Hope2Pass's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,646
Threads: 211
Thanked 1,459 Times in 636 Posts
Reputation: 1469
Send a message via Skype™ to Hope2Pass
Default

Quote:
Originally Posted by Hitman View Post
concept is that protein C has the shortest half life and so def will lead to warfarin induced necrosis ......
Protein C def

http://emedicine.medscape.com/articl...overview#a0104


and as
the undead said protein C is not a clotting factor , its a anticlotting factor so causes thrombosis .
Ah, ok thanks. So i guess i had the mechanism right but chose the wrong answer Man, these questions can get confusing sometimes!! So the answer is B) Half Life of action?
Reply With Quote
  #9  
Old 03-22-2012
DocSikorski's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,339
Threads: 93
Thanked 840 Times in 496 Posts
Reputation: 853
Default

After I am done with all this crap I would like to get a PC and play Half-Life 2. Over and Over...
__________________
Ambition is a dream with a V8 engine. EP
Reply With Quote
  #10  
Old 03-22-2012
Hope2Pass's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,646
Threads: 211
Thanked 1,459 Times in 636 Posts
Reputation: 1469
Send a message via Skype™ to Hope2Pass
Default

Quote:
Originally Posted by DocSikorski View Post
After I am done with all this crap I would like to get a PC and play Half-Life 2. Over and Over...
haha COD !!!!
Reply With Quote
  #11  
Old 03-22-2012
LatinGeorge's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 638
Threads: 47
Thanked 379 Times in 241 Posts
Reputation: 389
Default

every time you start somebody on warfarin, you have to give heparin to prevent the transient protein C side effect.
Reply With Quote
  #12  
Old 03-22-2012
USMLE Forums Scout
 
Steps History: Not yet
Posts: 10
Threads: 1
Thanked 2 Times in 2 Posts
Reputation: 12
Default

its clotting factor mutation.
pts wid factor v leiden mutation r prone to skin necrosis after warfarin bcoz of faster inactivation protein c(after factor 7) thn the other factors
Reply With Quote



Reply

Tags
Pharmacology-, Step-1-Questions

Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Warfarin + TMP/SMX Seetal USMLE Step 1 Forum 6 01-21-2013 03:14 AM
question about warfarin sfsheran USMLE Step 1 Forum 3 03-03-2012 11:25 AM
Heparin induced skin necrosis? Ace3 USMLE Step 2 CK Forum 7 02-15-2012 03:13 AM
Vitamin E and Warfarin Interaction! zohaib USMLE Step 1 Forum 3 12-06-2011 07:56 PM
Adding Quinidine and Warfarin! ricko335 USMLE Step 1 Forum 3 07-20-2011 05:43 AM

RSS Feed
Find Us on Facebook

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)